Had an allergic reaction to remicade

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

PMH1957
New Member


Date Joined Dec 2007
Total Posts : 14
   Posted 1/26/2008 9:23 AM (GMT -6)   
I had a remicade infusion on Wed. With about 1/2 hour left for the infusion to complete, my eyes started burning & swelling, my lips became numb, and my blood pressure dropped to 88/42. I was given a steriod injection through my IV and a shot of benedryl and began to feel better. The nurses said they had not seen anyone have a reaction that late in the process before. I have previosly had the infusion twice before while I was in the hsopital during flare ups. The nurse said I probably didn't have a reaction then because I was already recieving steriods. During the treatment my lower back started hurting really bad. The nurse said that is usually not a symptom of using the remicade. My lower back, hips & legs are still hurting. I am wondering if this could be from the remicade. The remicade has helped my colitis. I haven't had any bleeding since I had the infusion. I'm wondering now if I shoud have any more treatments with the remicade. Has any one else experienced these problems?  

jujub
Forum Moderator


Date Joined Mar 2003
Total Posts : 10407
   Posted 1/26/2008 9:31 AM (GMT -6)   
PMH, that sounds like a potentiallyserious reaction. Talk to your doctor, it could be that they can give you something before the infusion to lessen the chance of a reaction. Or he may recommend that you not get any more infusions. The reaction in your eyes and face, as well as the dropping blood pressure, are what concern me.
Judy
 
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Asacol, Rowasa, Pentasa, Prednisone, Entocort, Azathioprine
Colazal,  Remicade, Nature's Way Primadophilus Reuteri.
In remission since April, 2006. Remicade has been my wonder drug.
 
Co-Moderator UC Forum


princesscolon
Veteran Member


Date Joined Apr 2006
Total Posts : 733
   Posted 1/26/2008 10:42 AM (GMT -6)   
During my last infusion, I started itching and they slowed it down.  A few hours after, I had horrible charley horse cramps in my calves.  Then at night, my hands and feet were tingling and numb. The cramps lasted all night and throughout the next day and I took several pain killers with no pain relief.  The Arthritis doctor tell me this was totally a coincidence, it is not a side effect or reaction.  Baloney.  Seven days later I had debilitating joint pain and had to break down and take Prednisone because again, I could not get any relief with Darvocets, Tramadol, anything.  I hear there is a test to see if you have antibodies against Remicade.  I have chosen not to take it any more without taking the test because I am frightened what may happen to me even if the test comes out ok.  The Remicade nurse said I could take Prednisone 3 days before the infusion and after to prevent reactions, but I feel the Remicade is causing me pelvic pain and joint pains although all the doctors act like I am crazy.  They tell me they never heard of such reactions, or it's impossible to have a reaction that long after the infusion.  Well if you really search side effects you can find these things so it is possible....
Diagnosed with Left-sided Ulcerative Colitis 1995 at 15
Tried: Prednisone, Rowasa & Hydrocort. Enemas, Proctofoam, Sulfasalazine, Asacol, Probiotics, Fish Oil, Canasa, Enotcort, Colazol, Anamantle, etc... had almost recto-vaginal fistula in 2004, put on Remicade, August 2007:Increased Remicade dosage-700mg every 6 weeks,diagnosed w/ Psoriatic Arthritis & Fibromyalgia Current meds: Remicade 700mgs every 6 wks (had reaction, will start Humira Jan 29) Clorazepate, Proctofoam HC, Glucosamine 500, Vitamin B, Lomotil, Darvocet, Tylenol pm, Lyrica for Fibro started 1/17/08


basa0806
Veteran Member


Date Joined Feb 2005
Total Posts : 2103
   Posted 1/26/2008 10:46 AM (GMT -6)   
I reacted to it too but never that badly. They would start the infusion and I would get big blotchy spots all over body. The weird thing is that the would start down by my hands and feet and radiate up my body.
I hope you're doing well :)

Sam

Sam

Diagnosed in September 2004

Currently on...4800mg Asacol, 25mg Elavil, Ortho Tricyclen and some immodium

"If you don't like something, change it. If you can't change it, change your attitude"

Maya Angelou


UCinNC
Veteran Member


Date Joined May 2007
Total Posts : 528
   Posted 1/26/2008 11:41 AM (GMT -6)   
hey. I have never been on remicade, but I do get serious allergic reactions to bee/wasp stings - anaphylactic responses. what you're describing is exactly the early signs of that kind of allergic response, and it is a very serious type of response, one that can be deadly. that sort of allergic reaction can become very serious very very quickly. It sounds like remicade has worked well for you, so I know it would be frustrating to have to get off it, but at the same time, that type of reaction is potentially life-threatening, and very rapidly life-threatening, so you need to really think hard about whether or not to risk it with another infusion. It may be that taking 2 benadryl before the infusion will help you, but I am not at all sure it will be enough to prevent a reaction. It might make the reaction less severe but that too is a gamble because anaphylactic reactions escalate within a matter of minutes.

I don't mean to sound pessimistic. Just wanted to let you know that the type of reaction you had is not something that can be ignored.
29/Female/NC
Pancolitis dx 3/07
9 Colazal a day (used to be on 12 Asacol, don't think Asacol helped)
150mg Imuran/day (steroid dependent, reached this dose 9/07)
Various vitamins, bit of fish oil, a probiotic.


Meesh
Veteran Member


Date Joined May 2006
Total Posts : 619
   Posted 1/26/2008 3:21 PM (GMT -6)   
Some people are given IV Benedryl simultaneously with the Remicade infusion if they have reactions. Perhaps that would enable you to continue the Remicade, which has helped? Is your Remicade infusion done in a hospital setting? If you have a reaction there at least help is near at hand.
Meesh
Diagnosed UC April 27, 2006
Remicade infusions: 7/21/07; 8/18/07; 10/13/07; 12/15/97; 1/26/08
Lialda, 4 tabs in the morning; Protonix; Prednisone 4/27/06-present, was almost off, back to 40 mg; 12/1/07 - 12/29/07 weekly Venofer (iron sucrose) injections; 9 mg Entocourt EC; Xanax as needed; Lexipro 10 mg, Rowesa; Asacol; Colazal three 750 mg capsules 3X day; Bad reactions: Imuran (2/07)


PMH1957
New Member


Date Joined Dec 2007
Total Posts : 14
   Posted 1/27/2008 11:12 AM (GMT -6)   
Thanks to all of you for the info on the remicade infusion. I will be seeing my GI soon and we will decide then what the best treatment will be for me. I recieved my infusion at a Cancer Treatment Center and I do think it is a safe place with good care. Before I recieved the infusion, I was given two Tylenol and a benedryl capsule. The nurses there were very observent at all times.

I work in a preschool and have a child who is allergic to peanut butter. We keep an epi pen on hand at all times in case he has an allergic reaction. After my incident, I now see , more than ever, how important it is to have the epi on hand.

Again, thanks for all the input. It is very helpful.

PMH
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, June 23, 2018 7:05 PM (GMT -6)
There are a total of 2,974,628 posts in 326,195 threads.
View Active Threads


Who's Online
This forum has 161293 registered members. Please welcome our newest member, Lymegone.
359 Guest(s), 5 Registered Member(s) are currently online.  Details
acarined, hennaheather, suttersmill, Cyclone-ISU, fiddlecanoe